T Nation

Anti-Depressants & Body Comp

Do antidepressants affect this?

Particularly, I’m wondering if the amitriptyline I’m taking is affecting my muscle to fat ratio.

I would like to ask the same question but with Avanza (Mirtazapine)? Thanks guys (hope im not hijacking your thread)

Not at all. I googled everywhere and all I could find is that they can lead to weight gain or weight loss pretty quickly. But I couldn’t find if they affected the T/E ratio or affected the type of weight lost/gained.

I think it might, though its different for every medicine.

I’m on zoloft and its done nothing bad in regards to body comp. It has however, made me not obsessive compulsive any more, the main reason why I’m taking it. However because of that I’m not anal about what I eat anymore. I’ve gained weight ever since, but I attribute that to not being as disciplined. I eat way too much and drink booze on a daily basis. Thats definitely not good for body comp.

I was on a med called Risperidone for a bit. I went off of it after 2 weeks because it made me feel like a zombie: no energy, never wanted to move, only wanted to sleep, bad headaches etc. I’m glad I got off of it because one of the side effects is a reduction in insulin sensitivity. No joke. Had a friend who was on it and gained tons of fat even though his diet never changed.

As for your medicine in particular, it may or may not. Some medicines will directly make you gain weight through physiological alterations, some (like in my case) just changed my psychology and made me not care what I ate.

I took that for a while when I was deployed for sleep. Met a doctor 6 months later that told me not to take it because it was horrible for me. Gave me no reason though I thought she was a dumb cunt.

I’m actually taking the amitriptyline for nervous stomach syndrome and has been working great for that. But I have to eat less to not get over fat and it makes it really hard to get up in the morning and leaves me in a fog the first couple of hours after waking.

[quote]Fletch1986 wrote:
I’m actually taking the amitriptyline for nervous stomach syndrome and has been working great for that. But I have to eat less to not get over fat and it makes it really hard to get up in the morning and leaves me in a fog the first couple of hours after waking. [/quote]

Yeah it really fucked up most of my day

I honestly think much of the weight changes associated with many anti-depressants have more to do with lifestyle changes.

If you go from worrying all of the time and not eating to suddenly living life more, you just may be adding a few more cheeseburgers in with it.

To the average person, this would be a large problem…but I honestly don’t see how it would affect someone who truly paid attention to food intake and body changes.

Many bodybuilders would see an increased appetite as a blessing…not a curse.

Have you seen Kai Greene eat?

The amount of food I eat is easy to control, but actually I can eat the same and gain more weight. I think it has to do with GI motility and absorption but I’m really just speculating at this point. I was mostly worried if it might be affecting my hormone or insulin balance too.